Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 183, NWS Nashville, TN

June 11, 20096 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 11, 2009, 11:09 AM CDT for 6 counties in Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 11:09 AM CDT (16:09 UTC)
Expired
Jun 11, 2009, 11:45 AM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Cumberland County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 114 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2748 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111609
SVROHX
TNC027-035-049-087-133-141-111645-
/O.NEW.KOHX.SV.W.0183.090611T1609Z-090611T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1109 AM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLAY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CELINA...
  NORTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  EASTERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  OVERTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...
  EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COOKEVILLE...

* UNTIL 1145 AM CDT

* AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALGOOD...OR 6 MILES
  NORTHEAST OF COOKEVILLE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIVINGSTON BY 1120 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
THURSDAY AFTERNOON FOR CENTRAL TENNESSEE.

&&

LAT...LON 3611 8494 3604 8534 3606 8539 3627 8567
      3657 8551
TIME...MOT...LOC 1609Z 222DEG 58KT 3625 8545

$$

07
1 follow-up statement
000 
WWUS54 KOHX 111641
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 AM CDT THU JUN 11 2009

TNC027-035-049-087-133-141-111651-
/O.EXP.KOHX.SV.W.0183.000000T0000Z-090611T1645Z/
CUMBERLAND TN-PUTNAM TN-JACKSON TN-OVERTON TN-FENTRESS TN-CLAY TN-
1141 AM CDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAY...
SOUTHWESTERN FENTRESS...OVERTON...EASTERN JACKSON...EASTERN PUTNAM
AND NORTHWESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 1145 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
THURSDAY AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3611 8494 3604 8534 3606 8539 3627 8567
      3657 8551
TIME...MOT...LOC 1641Z 222DEG 58KT 3664 8501

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:49 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 11, 10:49 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1049 AM CDT THU JUN 11 2009

.MESOSCALE UPDATE...SQUALL LINE STARTING TO BOW OUT ALONG THE
SOUTHERN FLANK, PRIMARILY FROM GORDONSVILLE, TO CENTER HILL LAKE,
TO ROCK ISLAND STATE PARK, TO SOUTH OF MCMINNVILLE, WHICH
INDICATES A DESCENDING LOW-LEVEL JET INTO THE BACK OF THE SQUALL
LINE. WARNINGS ARE STILL IN EFFECT ALONG THE LENGTH OF THE SQUALL
LINE, FROM THE KENTUCKY STATE LINE ALL THE WAY DOWN TO THE
SOUTHERN PLATEAU. STILL CONSIDERABLE ACTIVITY BEHIND THE SQUALL
LINE, ALTHOUGH NOT AS STRONG.

MESOSCALE ANALYSIS AT 15Z SHOWS LOWEST LIS AND HIGHEST CAPES
OVER THE SOUTHERN PLATEAU, SO THE INSTABILITY AXIS IS DEFINITELY
SHIFTING TO THE EAST, AND SHOULD EXIT THE MID STATE BY 18Z.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH #374
FOR ALL OF MIDDLE TENNESSEE UNTIL 19Z.
&&

ROSE
Hazardous weather outlook, Jun 11, 5:16 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT THU JUN 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE MIDSTATE TODAY. THIS
FEATURE WILL GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE
MIDSTATE. A FEW OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT
WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER
OF THE FORECAST PERIOD. A FEW THUNDERSTORMS IN THE SOUTHWEST HALF
OF THE AREA MAY BE SEVERE ON FRIDAY WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

In the hours before

Local storm report, Jun 11, 9:57 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
957 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     SHELBYVILLE             35.49N 86.45W
06/11/2009                   BEDFORD            TN   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED TREES DOWN COUNTY WIDE.

&&

CDG
Special weather statement, Jun 11, 9:59 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
959 AM CDT THU JUN 11 2009

TNZ008-028-111700-
SUMNER-WILSON-
INCLUDING THE CITIES OF...GALLATIN...LEBANON...MOUNT JULIET
959 AM CDT THU JUN 11 2009

...STRONG STORMS MOVING THROUGH MIDDLE TENNESSEE...

AT 10 AM CDT STRONG STORMS WERE MOVING THROUGH THE NASHVILLE METRO
AREA. THESE STORMS HAVE A HISTORY OF PRODUCING PEA TO MARBLE
SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND BRIEF
HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
 MOUNT JULIET AND HENDERSONVILLE BY 1010 AM CDT...
 GALLATIN AND LEBANON BY 1025 AM CDT...

LAROSA
Local storm report, Jun 11, 10:06 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             MANCHESTER              35.47N 86.08W
06/11/2009  E0.75 INCH       COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZED HAIL IN MANCHESTER.

&&

CDG
Special weather statement, Jun 11, 10:08 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 AM CDT THU JUN 11 2009

TNZ009>011-029>034-063>066-077>080-111700-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DEKALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
INCLUDING THE CITIES OF...LAFAYETTE...CELINA...BYRDSTOWN...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...ALLARDT...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...FAIRFIELD GLADE...TULLAHOMA...MANCHESTER...
MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...SPENCER
1008 AM CDT THU JUN 11 2009

...STRONG STORMS MOVING THROUGH MIDDLE TENNESSEE...

AT 1015 AM CDT...STRONG STORMS WERE MOVING THROUGH THE MID STATE.
THESE STORMS WILL BE APPROACHING AREAS EAST OF NASHVILLE TO THE
CUMBERLAND PLATEAU BY NOON TODAY. THESE STORMS HAVE A HISTORY OF
PRODUCING PEA TO MARBLE SIZE HAIL...WIND GUSTS TO 40 MPH...
FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL.

LAROSA
Local storm report, Jun 11, 10:32 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1032 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
06/11/2009                   RUTHERFORD         TN   PUBLIC

            TREES DOWN ON E. MAIN NEAR MIDDLE TENNESSEE BLVD.

&&

CDG
Local storm report, Jun 11, 10:58 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1058 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     7 NE MANCHESTER         35.54N 85.99W
06/11/2009                   COFFEE             TN   DEPT OF HIGHWAYS

            TREE LIMBS DOWN 7-8 MILES NORTHEAST OF MANCHESTER.

&&

CDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:28 AM CDTSevere Thunderstorm WarningOHXPerry32 min
Jun 11, 8:01 AM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry29 min
Jun 11, 8:18 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson27 min
Jun 11, 8:42 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson33 min
Jun 11, 9:10 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson35 min
Jun 11, 9:38 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson52 min
Jun 11, 9:46 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson29 min
Jun 11, 9:56 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Warren49 min
Jun 11, 9:59 AM CDTTornado WarningOHXCheatham, Montgomery, Robertson31 min
Jun 11, 10:14 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Rutherford, Warren and 1 more31 min
Jun 11, 10:19 AM CDTSevere Thunderstorm WarningOHXDeKalb, Grundy, Putnam, Smith, Van Buren, Warren and 1 more41 min
Jun 11, 10:43 AM CDTSevere Thunderstorm WarningOHXClay, Macon, Sumner, Trousdale32 min
Jun 11, 10:48 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White42 min
Jun 11, 11:33 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.